Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Antidepressants
Question: Clonazepam worries ... please help!
|tomandlis - Tue May 05, 2009 4:57 am||
I've been on 2mg of Clonazepam per day (taken at bedtime) for treatment of mild/moderate anxiety for about three years. I've been considering going off the drug because of the sexual side of effects (lack of desire-orgasm). I recently did some web research and that has frightened me about the drug and my doctor.
I'm concerned that I'm dependent on the drug because it seems way stronger (and addictive) than I thought it was and, to make matters worse, it appears I've been on a high dosage (perhaps the top end of of the 'normal' range). Withdrawal symptoms appear horrible and even include death for sudden withdrawal (when on high dosage--like me).
I'm concerned that my doctor is perhaps a bad doctor and that I should seek a new one. I read that you should only be on Clonazepam short term and my doctor has had me on it for two years (going on three)! I'm pretty confident this was good information because the article even quoted a study: "If used for antianxiety treatment: This drugs should not be taken for more than four weeks ( Yudofsky, Hales and Ferguson . )"
So to sum it up it seems my doctor prescribed me too much, too strong and for too long. I can't really confront my doctor with this information as I cannot think of any way to present it that wouldn't put her on the defensive. Please help!!
|Debra Van Ness RN - Tue May 19, 2009 11:30 am||
I understand the concern. However, it depends on the individual situation as to how long the drug is prescribed. I have known of many people who have been on the same drug you mention for years. I have also known of many to be on other types of medications within the same drug class and the clonazepam. I do not necessarily believe you have a "bad doctor".
Yes dependence is a rist to an extent. When on meds such as this for a prolonged period of time the body does develop dependence. However, if in the long run you wish to discontinue this drug, it is best to wean off the med instead of dropping it cold turkey. This would prevent alot of the withdrawal symptoms the body would have. The dose should be slowly decreased over a period of weeks to minimize the symptoms.
As far as addiction, there is much confusion between the words "addiction", "dependence", and tolerance. Addiction would be a craving for the drug for some kind of "high". Normally if addicted you will take more than prescribed and continue to crave the drug as you increase the amount.
Dependence is really normal when on a drug such as this long term. However, dependence of the body on many drugs run the risk of some withdrawal symptoms. This would include many of the antidepressants on the market today. Those drugs are not "bad" drugs just because the body develops dependence. We are "dependent" on many meds we take. Even if we do not have the risk of actual withdrawal symptoms, stopping a blood pressure med will have consequences even. This is because the body is "dependent" on the medication to maintain our blood pressure. What happens? The blood pressure goes up when we stop the blood pressure med. Also the line of drugs called SSRI antidepressants have documented withdrawal symptoms almost as bad as the "bad" drugs such as Clonazepam. They must be discontiued slowly over a period of weeks if they are stopped in order to avoid the withdrawal symptoms. Antidepressants are not even considered "narcotics or controlled substances".
Tolerance is natural when you take any medication long term which is in the same family of Clonazepam. Also tolerance develops over time with the use of any narcotic medication.
Tolerance simply means the current dose of medication is not quite as effective as it once was. So with any controlled substance you run the risk that it will not work forever at the same prescribed dose.
However, with all the risks of addiction, tolerance, dependence, etc. the doctor and patient have to weigh the risk vs. benefits. Sometimes quality of life with relief of symptoms is more important than worrying about such things.
Some people are prone to "addiction". Yet many are not. I have read studies that show that less than 2% of people taking a narcotic for chronic pain will ever become "addicted".
Debra Van Ness RN
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.